British Lung Foundation

Steroids for COPD, how many a day

Hi lovely people,

I have been off/on steroids for a couple of years, and now take 3 5mg a day continuous, then move up to 6 when breathing gets bad.

Have just finished a course of antibiotics for chest infection, but a bit concerned about the side effects of the steroids, as my skin started to bruise etc two years ago, and my face has gone a bit puffy, so was wondering how many people on here take them on a regular basis, and how many?

Thanks Ron x

6 Replies
oldestnewest

I currently take only 5mg of Prednisolone (one tablet a day. But I originally took 8 a day (40 mg) then gradually reduced to the level I am now on. This was not for chest infection (I have Bronchiectasis) . All I can say, is try to keep steroids at low levels if possible. I know it's difficult if they really help. But I got Osteoporosis through high levels of steroids - and I wouldn't wish that on anyone.

1 like
Reply

Skin bruising is common Ron - many of us get it from long term steroid use, even if only inhaled steroids every day and prednisolone for exacerbations. Not sure when regular use of pred (as opposed to infections) starts to make you look puffy. Sorry can't give you any more info.

1 like
Reply

Yes you get problems over 10mg a day if you take oral pred on a regular basis. Cutting down on salt is a good thing against water retention and taking vitamin D3 as well as eating calcium based foods. Also drinking mineral water with high calcium low salt. All that was mentioned/recommended by the endocrinologist.

Hope it works for you x

Fran

1 like
Reply

If it is any consolation, I was on a high dose of a strong steroid (dexamethazone) for a long while as part of my treatment for a spinal tumour (benign). By the end of it, my face looked like a spacehopper and I had put in 3 stones - as a result of eating everything and anything I could get my hands on. But I did feel good. Luckily after winding down the dose, my face returned to normal and eventually I lost weight and even got down to my ideal weight of 12 stone for the first time in 30 years. So don't panic, try not to take more than you need (as a plan with your doctor of course). Everyone is different, and will need a different dose, so don't rely too much on what they say but use their ideas as a guide

1 like
Reply

I have been on inhaler steroids nearly 50 years, and on and off Prednisolone short courses for about the same period. I have Osteopenia, which is the precursor to Osteoporosis.

My Severe Chronic Asthma is deteriorating. I was put on 40mg a day, then reducing every 5 days two months ago, down to 10mg maintenance dose. For the first time I experienced really bad swelling/puffiness in my feet and ankles. This disappeared in line with the reducing dose. Since then, I had to up my dose to 20mg, and they swelled again, then swelling reduced as the oral steroids reduced. I read that doses over 10mg bring on some of the side effects, and that does indeed seem to be the case with me. My face has been red and round most of my life, though this also increases and reduces in line with my Prednisolone dose. This is the first time I have been put on a regular daily dose of 10mg. Off for a bone scan next week. I reduced my salt intake, and that really did help reduce the swelling, that and putting my feet up.

2 likes
Reply

Thank you all for all your advice, and information.

I have been on 3, 5mg a day, and when it gets really bad, the Doc says move up to 6 for 5 days, which sometimes helps.

I take 2 calcium tabs 6 days a week, and one numeric? Acid on the 7th day.

I take water tablets daily, to try and get the swelling down in my ankles & feet, keep my legs up in bed etc.

My Doc said he was going to check with my copd consultant about oxygen, as walking 4 yards leaves me gasping for breath.

I have a nebuliser, but it doesn't help that much.

Thanks again, and I wish you all the best with your symptoms.

Ron,

Reply

You may also like...